Cold season relief: What are the best cold remedies and over-the-counter medicines?
The temperature drops, and the sniffling and sneezing begin.
When your sinuses are clogged and your throat aching, the symptoms may keep you from what you need most: sleep.
Scan the store aisles and you’ll find a lot of options designed to help you get some relief and possibly restful sleep. But some over-the-counter medications have a lot of drugs in them to treat several symptoms, when you might need only one of those drugs and not the side effects that come with the others.
Some over-the-counter cold medications are being pulled off some store shelves because of a recent finding that a drug they contain doesn’t work. In September, the U.S. Food and Drug Administration determined that a popular oral decongestant phenylephrine, while still considered safe at the recommended dose, doesn’t relieve congestion. Phenylephrine is in many cold medicines including Sudafed PE, Benadryl Allergy D Plus Sinus and Vicks DayQuil Cold and Flu Relief.
So, you might be wondering what you should take instead to help you ride out your cold.
Before buying any over-the-counter medications, I think it’s best if you first try alternatives to medication:
- Stay hydrated by drinking a lot of water.
- Use a cool mist humidifier to break up your congestion.
- Spray saline drops into your nose to help clear congestion.
- Eat a teaspoon of honey either mixed into warm water or taken without water to soothe a cough or sore throat; the exception is babies under a year old, who should not have honey
If those alternatives aren’t enough to ease your symptoms, here are some over-the-counter cold medications I recommend:
Guaifenesin, an active ingredient in Mucinex, loosens up mucus in your chest without suppressing your cough. I would not recommend Mucinex DM, which has both guaifenesin and dextromethorphan, a drug that suppresses coughs. If you have congestion in your chest and are coughing up mucus, it is better to get the mucus out of your lungs rather than suppressing your cough.
Lozenges, such as those containing menthol, can help ease a cough or sore throat.
Antihistamines dry up mucus, which can be helpful if you have a chronic cough caused by post-nasal drip. But they’re not typically effective alone for a cough caused by the common cold. They can cause dry mouth and dry eyes, and some can be sedating.
Acetaminophen and ibuprofen can be effective in treating body aches when taken at the recommended dose.
Decongestants reduce swelling in your sinuses, making it easier to breathe through your nose.
- Pseudoephedrine can be effective, but don’t take pseudoephedrine if you have uncontrolled high blood pressure or an enlarged prostate.
- Oxymetazoline is an active ingredient in Afrin, a nasal spray. Using a nasal spray rather than taking an oral decongestant can reduce some of the risk of the systemic side effects that come with oral decongestants. It’s important not to use any medicated nasal spray for more than three days in a row, as that can make your congestion worse.
Whatever medication you chose for your cold, consider the following:
If you’re having a cough that’s helping you get rid of the mucous in your lungs, don’t try to suppress it with cough medicines that contain cough suppressants unless the cough is keeping you from sleeping. Then only take the cough suppressant at night.
Read the active ingredients in each product and select ones that contain only the ingredients you need to treat your symptoms.
Don’t take multiple products that contain the same active ingredient.
Determine if any active ingredients for the medication would be problematic for you. For example, dextromethorphan can interact with some other drugs, such as antidepressants that increase the amount of serotonin in your body, putting you at risk of having a toxic level of serotonin.
Ask your pharmacist or your primary health care provider if you’re unsure about any active ingredients in a medicine.
There’s not much data showing the effectiveness of many over-the-counter medications. But if you’ve found one that’s safe and effective for you, then use it — but only in the right dose and for the least amount of time that you can.